Wisconsin, 2017

Winter Weather in Wisconsin, March 2, 2017

March 2, 2017 · NWS MKX · 3 events in 3 counties and zones

Icy roads from previously fallen snow resulted in three fatal accidents in Walworth, Jefferson, and Dodge Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Icy roads from previously fallen snow resulted in three fatal accidents in Walworth, Jefferson, and Dodge Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 2, 3:25 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 2, 3:25 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
325 AM CST Thu Mar 2 2017

.SHORT TERM...

TODAY and Tonight...Forecast confidence is Medium.

Weak mid-level warm air advection ahead of approaching cold
front aided by 500H short wave over central WI have been
producing areas of -sn over south central WI since around 06z. KDLL
area may have received around one half inch.  This weak lift
diminishes as it progresses east early this morning and erodes as it
works into drier air.  Hence wl focus -sn threat over south central
into parts of southeast WI where a bit more low to mid level rh wl
be located but should diminish through 14z or so.

Forcing from elongated mid-level wave remaining more south and west
of southern WI today.  Dropped pops considerably but kept some 20
percents in for threat of snow showers as low level lapse rates are
expected to steepen this afternoon to 7-8 degrees.  May be just
enough synoptic scale lift from passing weak lobe of energy to
generate these snow showers. Wl hold onto the snow showers into the
early evening in the east as well.

Otherwise, reinforcing push of cold air tonight as 925H temps fall
to 13-15c.  With diminishing winds, clear skies and fresh snow
cover, dropped overnight lows into the single digits over the north
to mid teens in the south, where snow cover minimal.

.LONG TERM...

FRIDAY... Forecast confidence is medium.

Temperatures will take a while to recover on Friday due to the
chilly start to the day. However, expect sunshine and lighter winds
shifting from northwest to southerly.

A band of light snow is expected to slide through southern WI Friday
night. There will be a brief period of fairly strong 850mb
frontogenesis coincident with a weak shortwave and sufficient
moisture. More models are picking up on this snow now, and I
wouldn't be surprised to see a half inch accumulation with it.
Timing should be mainly late evening through early morning, so not
expecting much impact on public.

SATURDAY THROUGH SUNDAY... Forecast confidence is high.

Temperatures will warm to well above normal once again this weekend
after a warm front lifts all the way to Lake Superior. Dry weather
is expected this period, although there should be a fair amount of
mid level clouds. Southwest winds could become fairly breezy on
Sunday.

MONDAY AND BEYOND... Forecast confidence is medium.

A deeper upper trough will approach from the Pacific Northwest early
next week. This will help to draw moisture up into WI out ahead of a
strong cold front. The synoptic pattern favors thunderstorms Monday.
Moisture and instability still remain in question, so not sure about
any severe thunderstorm potential. The cold front is expected to
cross southern WI Mon night into Tuesday morning. The GFS is showing
a much more amplified upper trough than the ECMWF and Canadian
models. It looks like precip should end with the cold front, so
minimal chance for accumulating snow.

Look for temperatures to return to seasonal normals behind this
system for the middle of the week, then a more active pattern
could bring milder temps by the weekend.

&&

.AVIATION/12Z TAFS/...

Patchy MVFR cigs associated with scattered light snow showers
affecting central sections of CWA early this morning.  Otherwise
steepening lapse rates today should result in more widespread lower
VFR and patchy MVFR cigs returning for a time.  A few snow showers
may also develop this aftn and early eve. Then expect widespread VFR
conditions later tonight.

&&

.MARINE...

Winds and waves continued to subside overnight.  Hence wl cancel
ongoing Small Craft Advisory which was set to expire at 10z.
The northwest winds are likely to restrengthen late this afternoon
and evening as a secondary surge of low level cold air moves across
Lake Michigan.  Gusts may reach Small Craft Advisory levels but not
enough confidence at this point to pull trigger on headline.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 AM CST early this morning for
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...MBK
Friday THROUGH Wednesday...MRC
Hazardous weather outlook, Mar 1, 7:33 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
733 PM CST Wed Mar 1 2017

WIZ046-047-051-052-056>060-062>072-030145-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
733 PM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Areas of slick roads will continue tonight as temperatures
gradually cool. Areas of very light snow will be possible over
south central Wisconsin late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Low pressure moving northeast through the northern plains may
bring a few thunderstorms to southern Wisconsin next Monday and
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however, your snowfall
reports are appreciated.

LMZ643>646-030145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
733 PM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory is in effect until 4 AM Thursday. Brisk
northwest winds and high waves this evening will gradually
subside through the overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Winds and waves will occasionally reach Small Craft Advisory
levels from Sunday through Tuesday, ahead of low pressure moving
through the northern Plains.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Walworth

When
March 2, 3:30 AM CST to 6:50 AM CST
Where
Walworth forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

A motorist lost control on icy highway 14 and crossed the centerline striking another vehicle. One motorist was killed.

Winter Weather, Jefferson

When
March 2, 6:39 AM CST
Where
Jefferson forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

A motorist lost control on icy highway CW in Ixonia, and crossed the centerline striking another vehicle. One motorist was killed.

Winter Weather, Dodge

When
March 2, 8:35 AM CST
Where
Dodge forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

A motorist lost control on snow-covered State Highway 33 in the town of Oak Grove, and crossed the centerline striking another vehicle. One motorist was killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Walworth2017-03-0239MaleVehicle/Towed TrailerIndirect
Winter Weather, Jefferson2017-03-0229MaleVehicle/Towed TrailerIndirect
Winter Weather, Dodge2017-03-0219FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672916, 673144, 674022.